Education And Debate

Lesson of the Week: Insidiously evolving, occult drug interaction involving warfarin and amiodarone

BMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7023.107 (Published 13 January 1996) Cite this as: BMJ 1996;312:107
  1. B Cheung, lecturera,
  2. F M Lam, medical officera,
  3. C R Kumana, professora
  1. a Division of Clinical Pharmacology, Department of Medicine, University of Hong Kong, Queen Mary Hospital, Pokfulam, Hong Kong
  1. Correspondence to: Dr Cheung.
  • Accepted 14 July 1995

Amiodarone is often prescribed in the treatment of supraventricular, junctional, and ventricular tachycardia, atrial fibrillation, and tachycardias associated with Wolff-Parkinson-White syndrome. Its advantages are its high degree of efficacy and the lack of negative inotropism. However, its use is complicated by its long half life, its side effects—for example, phototoxicity, skin discoloration, neuropathy, hepatitis, thyroid dysfunction, pulmonary fibrosis, and corneal microdeposits—and interactions with other drugs, including warfarin. The interaction between warfarin and amiodarone that results in prolongation of the prothrombin time and a risk of bleeding is well known,1 2 3 and has been attributed to interference with the hepatic degradation of warfarin.4 We report here a patient in whom this interaction was encountered in an apparently paradoxical manner.

Interactions between warfarin and amiodarone may continue after amiodarone has been withdrawn, so more frequent monitoring of the international normalised ratio is advisable

Case report

A 72 year old man developed atrial fibrillation after coronary artery bypass graft surgery, and treatment with amiodarone (600 mg daily) was started. A fortnight later he had two transient ischaemic attacks. At that time, 18 …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe